Alert archive / Missouri / Flash Flood Warnings in 2023

Flash Flood Warning 68, NWS Springfield, MO

September 23, 2023Dade County, Lawrence County, Missouri

NWS Springfield, MO issued this flash flood warning at Sep 23, 2023, 10:28 PM CDT for Dade County, Lawrence County, Missouri. It was in force for 6 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 23, 2023, 10:28 PM CDT (03:28 UTC)
Expired
Sep 24, 2023, 4:30 AM CDT
In force
6 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

Counties Dade County, MO, Lawrence County, MO

The radar

The Springfield radar (KSGF), 42 km from the middle of the area, began a volume at 03:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 23, 11:00 PM CDTFLASH FLOODMarionville, MODelayed report. Water rescue along highway 14 bridge in Marionville.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 32 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 3.5 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2023-09-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1235 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2023-09-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 176 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1235 J/kg
Mixed-layer CIN
-105 J/kg
Mixed-layer LCL
1296 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
176 m²/s²
0-3 km storm-relative helicity
283 m²/s²
Significant tornado parameter
0.7
Supercell composite
8.4

Open this sounding in Storm Lab

The text

As transmitted.

202 
WGUS53 KSGF 240328
FFWSGF
MOC057-109-240930-
/O.NEW.KSGF.FF.W.0068.230924T0328Z-230924T0930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Springfield MO
1028 PM CDT Sat Sep 23 2023

The National Weather Service in Springfield has issued a

* Flash Flood Warning for...
  Dade County in southwestern Missouri...
  Lawrence County in southwestern Missouri...

* Until 430 AM CDT Sunday.

* At 1028 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 3 inches of rain 
  have fallen. Additional rainfall amounts of 1 to 3 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Monett, Aurora, Mount Vernon, Greenfield, Marionville, Lockwood, 
  Miller, Verona, Everton, Stotts City, Halltown, Freistatt, La 
  Russell, South Greenfield, Hoberg, Chesapeake, Pennsboro, Red Oak, 
  Meinert and Stockton Lake.

This includes the following low water crossings...
  Lousy Branch at County Road 85, Center Creek at County Road 2220, 
  Sinking Creek at County Road 181, Turnback Creek at County Road 
  2100 and Spring River at County Road 2110.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Many flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3748 9408 3745 9362 3728 9363 3728 9361
      3692 9361 3693 9390 3711 9406 3729 9405
      3729 9408

FLASH FLOOD...RADAR INDICATED

$$

JT
1 follow-up statement
081 
WGUS73 KSGF 240457
FFSSGF

Flash Flood Statement
National Weather Service Springfield MO
1157 PM CDT Sat Sep 23 2023

MOC057-109-240930-
/O.CON.KSGF.FF.W.0068.000000T0000Z-230924T0930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Dade MO-Lawrence MO-
1157 PM CDT Sat Sep 23 2023

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 AM CDT SUNDAY FOR 
DADE AND LAWRENCE COUNTIES...

At 1157 PM CDT, Doppler radar indicated thunderstorms producing 
heavy rain across the warned area. Between 2 and 4 inches of rain 
have fallen. Additional storms are moving in from the west, with 
expected rainfall rates of 1 to 2 inches in 2 hours. Flash flooding 
is ongoing or expected to begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Monett, Aurora, Mount Vernon, Greenfield, Marionville, Lockwood, 
  Miller, Verona, Everton, Stotts City, Halltown, Freistatt, La 
  Russell, South Greenfield, Hoberg, Chesapeake, Pennsboro, Red Oak, 
  Meinert and Stockton Lake.

This includes the following low water crossings...
  Lousy Branch at County Road 85, Center Creek at County Road 2220, 
  Sinking Creek at County Road 181, Turnback Creek at County Road 
  2100 and Spring River at County Road 2110.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Many flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3748 9408 3745 9362 3728 9363 3728 9361
      3692 9361 3693 9390 3711 9406 3729 9405
      3729 9408

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1-2 INCHES IN 2 HOURS

$$

JT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Sep 23, 6:55 PM CDT, 3 hours 33 minutes earlier.

Area forecast discussion, Sep 23, 6:55 PM CDT, 3 hours 33 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
655 PM CDT Sat Sep 23 2023

Key Messages:

1. Severe threat to ramp up this evening as storms develop over
Kansas and move eastward into Missouri overnight. Initial threat
to be hail to the size of tennis balls transitioning to a damaging
wind threat eastward to Highway 63 after midnight. The threat for
tornadoes remains conditional.

2. Heavy rainfall is also a threat tonight. A Flood Watch has
been expanded over far southwest Missouri...with locally heavy
rainfall of 3 to 6 inches possible.

3. Rainfall to diminish Sunday morning as a cold front slowly
clears the region...then it will be dry into next weekend with
near normal highs around 80 and lows around 60.

.SHORT TERM...(This evening through Sunday)
Issued at 230 PM CDT Sat Sep 23 2023

Morning convection which developed within an axis of higher
precipital water and coincident with 925-850 thermal advection
supported by a strong low level jet has largely stayed north of the
SGF CWA. Thunderstorms have continued to develop within the
moisture axis with only minor propagation eastward which has
limited the severe threat over the northern portion of the
forecast area.

Water vapor depicts a well defined wave/closed low over western
South Dakota which will lead to increasing upper diffluence into
this evening...and a north-south orientated cold front extending
southward from the low bisecting Kansas to a surface low near
Woodward, OK. Thunderstorm development is expected over eastern
Kansas as the influence of the upper system and surface front come
together.

Model soundings closer to the Missouri/Kansas border yield an
atmosphere containing 2500-3000 MLCAPE with just a touch of surface
CIN. 0-3KM helicities exceeding 300 will support rotating updrafts
with the CIN expected to keep the tornado threat minimized but
still possible. This will lead to a large hail to the size of
tennis balls as the initial primary threat (generally outlined by
the SPC Enhanced Threat) though the expectations is for the system
to grow into a line over southwest Missouri into the eastern
Ozarks. The 12z KTOP sounding depicted dry air above H7 with
Downward CAPE of over 1400 Joules (increasing to over 1600 Joules
over Oklahoma)to lead to damaging winds as the line forms. This
will further limit the tornado threat by increasing the magnitude
of the RFD.

As the system transitions it will encounter the axis of strong low
level southerly flow and increasing moisture. The 12z HRRR depicts a
moist sounding to around 600 mb with a dry layer aloft yielding a
precipital water to near 2 inches and still over 3000 MLCAPE over
far southwest Missouri.  Morning CAMS models continue to depict
varying solutions, though some have picked up on hourly rain rates
over an inch. Thus the potential for flooding exists as the line
is initially parallel to the moisture axis then evolves to cross
boundary flow as the front is slowed by a wave along the above
mentioned cold front. Have extended the Flood Watch a bit
eastward tonight where confidence is the highest in training
storms.

Scattered showers and possibly a few thunderstorms may then
develop along the front on Sunday before it completes its passage
through the forecast area.

.LONG TERM...(Sunday Night through Saturday)
Issued at 208 PM CDT Sat Sep 23 2023

In the wake of the front the region will find itself in weak
northwest flow through midweek that will set up a prolonged period
of climatologically "normal" weather for late September with high
temperatures in the upper 70s to near 80 and lows in the upper
50s to near 60.

The forecast period will end with an upper ridge building
northward into the Central Plains that will result in rising
heights and warming temperatures.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 630 PM CDT Sat Sep 23 2023

Numerous thunderstorms, with some being severe, are currently
ongoing across western MO. Current anticipation is that new storms
will form in a NE-SW oriented line along and west of the
SW MO/KS border this evening. Initially these storms will be
scattered with possible hazards of large hail up to 1-2 inches and
wind gusts up to 50 kts. These storms are expected to congeal
into a line, possessing 50 kt wind gusts as the dominant hazard,
and progress ESE into southwest MO impacting all TAF sites
throughout the night (generally within the 01-06Z timeframe). High
confidence that ceilings and visibilities are expected to
decrease to at least MVFR with these storms. Medium confidence
that abundant moisture leading to intense rain rates could
potentially reduce visibilities to IFR. Additionally, winds will
likely be strong beneath these storms and largely shifting to out
of the NW with storm passage before returning back to the
background flow of 5-10 kt SE winds. Will mention that the severe
threat is lowest for BBG, but thunderstorms with high rain rates
and some high wind gusts can still be expected.

Remnant stratiform rain with embedded thunderstorms may be ongoing
through Sunday morning but these are expected to clear out by
midday at the latest. Skies will be broken with ceilings between
5-10 kft and winds will be 5-10 kts out of the SSE before a fropa
will shift winds out of the N between 15-21Z. Have included a
PROB30 for additional isolated thunderstorm development along this
front, though confidence is currently low on coverage.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Flood Watch through Sunday morning for MOZ077-088-089-093>095-
     101>104.

KS...Flood Watch through Sunday morning for KSZ101.

&&

SHORT TERM...Runnels
LONG TERM...Runnels
AVIATION...Price
Hazardous weather outlook, Sep 23, 9:00 PM CDT, 1 hour 28 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
900 PM CDT Sat Sep 23 2023

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-250200-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
900 PM CDT Sat Sep 23 2023

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Tonight.

Weather hazards expected...

  Limited tornado risk.
  Elevated hail risk.
  Elevated thunderstorm wind damage risk.
  Significant lightning risk.
  Significant excessive rainfall risk

DISCUSSION...

Thunderstorms will continue through tonight, with wind gusts of
60-70 mph and large hail. The tornado risk is low and will
continue to diminish.

In addition to the severe weather potential, storms are expected
to be slow moving within a high moisture content region which
could lead to excessive rainfall and flooding. A Flood Watch has
been issued for extreme southeast Kansas into part of southwest
Missouri for tonight. Widespread rain amounts of 1 to 3 inches
will be possible, with localized amounts of 3 to 6 inches
possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Non-severe storms will remain possible on Sunday, but should end
from west to east during the day and Sunday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight for portions for
portions of southeast Kansas into southwest and central Missouri.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Perez

In the hours before

Local storm report, Sep 23, 10:00 PM CDT, 28 minutes before
Preliminary Local Storm Report
National Weather Service Springfield MO
1000 PM CDT Sat Sep 23 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 PM     Tstm Wnd Dmg     3 ESE Nixa              37.03N 93.25W
09/23/2023                   Christian          MO   Public

            Report from mPING: 3-inch tree limbs broken.
            Time estimated from radar.

&&

PC
Local storm report, Sep 23, 10:07 PM CDT, 21 minutes before
Preliminary Local Storm Report
National Weather Service Springfield MO
1007 PM CDT Sat Sep 23 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0916 PM     Tstm Wnd Dmg     1 NNE Springfield       37.21N 93.28W
09/23/2023                   Greene             MO   Public

            Report from mPING: 3-inch tree limbs broken.

&&

PC
Local storm report, Sep 23, 10:12 PM CDT, 16 minutes before
Preliminary Local Storm Report
National Weather Service Springfield MO
1012 PM CDT Sat Sep 23 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0856 PM     Tstm Wnd Gst     1 WSW Ebenezer          37.34N 93.33W
09/23/2023  E60 MPH          Greene             MO   Emergency Mngr

&&

PC
Special weather statement, Sep 23, 10:12 PM CDT, 16 minutes before
Special Weather Statement
National Weather Service Springfield MO
1012 PM CDT Sat Sep 23 2023

MOZ095-240400-
Christian MO-
1012 PM CDT Sat Sep 23 2023

...A STRONG THUNDERSTORM WILL IMPACT EASTERN CHRISTIAN COUNTY THROUGH
1100 PM CDT...

At 1012 PM CDT, Doppler radar was tracking a strong thunderstorm near
Ozark, moving southeast at 30 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Nixa, Ozark, Sparta, Highlandville, Fremont Hills, Christian Center,
Oldfield, Garrison, Chadwick, Linden, Selmore and Keltner.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
southwestern Missouri.

&&

LAT...LON 3681 9314 3693 9334 3698 9334 3708 9324
      3698 9291 3683 9291 3681 9293
TIME...MOT...LOC 0312Z 299DEG 25KT 3699 9324

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Wise
Local storm report, Sep 23, 10:25 PM CDT, 3 minutes before
Preliminary Local Storm Report
National Weather Service Springfield MO
1025 PM CDT Sat Sep 23 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 PM     Flood            2 NNW Springfield       37.22N 93.29W
09/23/2023                   Greene             MO   Emergency Mngr

            roadway flooding at Central Ave & Boonville.

&&

PC
Local storm report, Sep 23, 10:28 PM CDT, 0 minutes before
Preliminary Local Storm Report
National Weather Service Springfield MO
1028 PM CDT Sat Sep 23 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1017 PM     Flood            2 NNE Springfield       37.22N 93.27W
09/23/2023                   Greene             MO   Broadcast Media

            video report with multiple inches of rain on
            roadway near intersection on Chestnut near
            Fremont St.

&&

PC

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 23, 7:04 PM CDTTornado WarningSGFSt. Clair26 min
Sep 23, 7:21 PM CDTSevere Thunderstorm WarningSGFCedar, Hickory, Polk, St. Clair54 min
Sep 23, 7:25 PM CDTTornado WarningSGFHickory, St. Clair23 min
Sep 23, 7:46 PM CDTSevere Thunderstorm WarningSGFCedar, Dade, Hickory, Polk59 min
Sep 23, 7:52 PM CDTTornado WarningSGFHickory, Polk16 min
Sep 23, 8:07 PM CDTSevere Thunderstorm WarningSGFBarton, Cedar, Dade, Vernon38 min
Sep 23, 8:17 PM CDTSevere Thunderstorm WarningSGFDallas, Greene, Webster58 min
Sep 23, 8:36 PM CDTSevere Thunderstorm WarningSGFDade, Lawrence39 min
Sep 23, 8:44 PM CDTSevere Thunderstorm WarningSGFBarton61 min
Sep 23, 9:08 PM CDTSevere Thunderstorm WarningSGFChristian, Greene, Webster46 min
Sep 23, 9:20 PM CDTAreal Flood AdvisorySGFChristian, Dade, Greene, Lawrence, Webster6 hr
Sep 23, 9:20 PM CDTSpecial Weather StatementSGFVernon55 min
Sep 23, 9:28 PM CDTSevere Thunderstorm WarningSGFVernon62 min
Sep 23, 9:50 PM CDTFlash Flood WarningSGFGreene6 hr
Sep 23, 10:12 PM CDTSpecial Weather StatementSGFChristian48 min
Sep 23, 10:18 PM CDTSevere Thunderstorm WarningSGFBarton, Vernon57 min
Sep 23, 10:24 PM CDTFlash Flood WarningSGFChristian6 hr
Sep 23, 10:57 PM CDTFlash Flood WarningSGFBarry, Christian, Stone, Taney6 hr
Sep 23, 11:12 PM CDTFlash Flood WarningSGFBarton, Vernon6 hr
Sep 23, 11:24 PM CDTFlash Flood Warning Considerable damage threatSGFChristian6 hr
Sep 24, 1:09 AM CDTFlash Flood WarningSGFMcDonald, Newton6 hr
Sep 24, 3:00 AM CDTAreal Flood WarningSGFBarry, Barton, Christian, Dade, Greene, Jasper and 3 more17 hr
Sep 24, 6:49 AM CDTAreal Flood WarningSGFMcDonald, Newton13 hr

Nearby

Flash Flood Warnings in Missouri, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.